tcf-no-longer-accepting-cases

January 30, 2015 — A case report has linked the topical acne gel Aczone with a rare but serious blood disorder known as methemoglobinemia.

The case report was published in the New England Journal of Medicine by doctors who treated a 19 year-old woman who visited the emergency room after noticing that her fingers and lips were blue.

The case initially puzzled doctors, because she did not tell doctors that she had been using a “pea-sized” amount of Aczone for the last seven days. Unfortunately, the woman did not realize that topical medications can have serious side effects in other areas of the body.

Aczone is the skin gel version of the oral antibacterial drug dapsone, which is known to induce methemoglobinemia in rare cases. Although dapsone pills have been on the market for decades, Aczone (5% gel) was only approved by the FDA in 2005.

This appears to be the first case of methemoglobinemia linked to Aczone.

Methemoglobinemia is a blood disorder in which an abnormal amount of a protein called methemoglobin is produced. This protein can carry oxygen, but it does not effectively release oxygen to body tissues.

Symptoms of acquired methemoglobinemia:

  • Bluish coloring of the skin
  • Headache
  • Fatigue
  • Shortness of breath
  • Lack of energy